Instructors can request access to the Casebook Instructor's Guide on AccessPharmacy. Email User Services (firstname.lastname@example.org) for more information.
After completing this case study, the reader should be able to:
Identify medications an older adult is taking that may not be suitable for that person and determine if a change in therapy should be considered.
Recognize common geriatric syndromes, including falls, urinary incontinence, cognitive impairment, and frailty and identify medications that may precipitate or worsen these conditions.
Evaluate a patient’s response to therapy for osteoporosis as well as the benefits and risks of continuing therapy.
Evaluate a patient’s medication use system and recommend changes for reasons related to medication regimen effectiveness, safety, adherence, and caregiver stress or burden.
Describe the screening, assessment, and prevention of falls in older adults.
Recommend changes in pharmacotherapy for an older adult with multiple chronic conditions based on person-centered considerations such as patient preferences, remaining life expectancy, applicability of published evidence, and treatment complexity and feasibility.
“My mother has been having dizzy spells and wets her underwear almost every day.”
Mrs Fran Jones was referred by her PCP for a pharmacotherapy consult and adverse drug event review. Mrs Jones is an 87-year-old woman who presents with her daughter, who reports that her mother often complains of feeling dizzy and wets her underwear almost daily. The daughter reports that Mrs Jones fell last night after getting out of bed to use the bathroom, and Mrs Jones states that her hip hurts where she fell on it. The daughter reports that Mrs Jones often seems to be “very blue” and has crying spells when she discusses her husband who she says passed away recently.
Osteoporosis, diagnosed 7 years ago
Nonvalvular atrial fibrillation, no h/o VTE
Major neurocognitive disorder due to Alzheimer disease, diagnosed 2 years ago
Mrs Jones’ daughter reports administering Ginkgo biloba to help with her mother’s memory. The daughter also says that her mother has been requesting Tylenol frequently since her fall and suspects that her mother has been taking additional doses when the daughter is away from the home. Mrs Jones does not remember the other medications she is taking and says that her daughter helps her. Mrs Jones denies using any tobacco or alcohol. She moved in with her daughter 6 months ago after the death of her husband, and her daughter assists the patient with her daily needs. The patient’s Medical Power of Attorney (MPOA) names her daughter as the party authorized to participate in medical decisions and ...